New Mexico, 2019

High Wind and Winter Weather in New Mexico, January 22, 2019

January 22, 2019 · NWS ABQ · 6 events in 2 counties and zones

A potent storm system shifted east through the southern Rockies on January 22nd and forced a major cold front southward down the Front Range. A sharp north wind shift surged south across the Colorado border into northeastern New Mexico with wind gusts up to 62 mph at Raton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent storm system shifted east through the southern Rockies on January 22nd and forced a major cold front southward down the Front Range. A sharp north wind shift surged south across the Colorado border into northeastern New Mexico with wind gusts up to 62 mph at Raton. Light snow and frigid temperatures behind the front set the stage for hazardous travel conditions with snow, blowing snow, and very low visibility. Interstate 25 at Raton Pass was closed for several hours. Several rural highways over eastern Colfax and western Union counties were also closed due to extremely icy travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 22, 3:12 AM MST, 48 minutes earlier.

Area forecast discussion, Jan 22, 3:12 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
312 AM MST Tue Jan 22 2019

.SYNOPSIS...
High temperatures will be 20 to 30 degrees colder today with thick
cloud cover and scattered snow showers over central and eastern New
Mexico. North winds gusting up to 50 mph over parts of eastern New
Mexico will force wind chill values into the teens and low 20s this
afternoon. Patchy blowing dust is also possible with these winds for
parts of the eastern plains. Meanwhile, light snowfall accumulations
will range from a dusting to one inch from the Rio Grande Valley
eastward into northeastern New Mexico. The area along Interstate 25
at Raton Pass may see a period of hazardous travel with snow, blowing
snow, and low visibility. Tonight will be one of the coldest nights
in about two weeks with widespread single digits and teens.

&&

.DISCUSSION...
Today will be another active weather day as a deep upper wave moves
slowly east across NM and a potent back door cold front surges south
through the plains. 10Z surface obs over Colorado show high winds
along the Front Range with snow, blowing snow, and low visibility
racing south toward northeastern NM. A wind advisory will be issued
for today over parts of the area. The I-25 corridor at Raton Pass
may see a period of blizzard-like conditions with impacts to travel
possible today. Light snow will also spread into the rest of Colfax
and Union counties but wind is expected to be the main impact today.
Near-term and hi-res models have been consistent with snow showers
developing along the central mt chain as the front slides southwest
and merges with the secondary Pacific front moving into western NM.
A dusting to one inch is possible for parts of the Rio Grande Valley
and the central mt chain through this evening. The other item for
today will be significantly colder temperatures and bitter wind
chills. A dry 1030mb surface high building into the region late
tonight will also bring some of the coldest min temps since New
Years.

Extended guidance is in good agreement showing fast northwest flow
aloft over the western CONUS through Friday in the wake of the
current storm system. Temperatures will trend warmer through Friday
with the exception of a brief cool down Thursday in the east behind
another back door cold front. A much stronger cold front is shown by
guidance entering the region Saturday as a high amplitude ridge
builds along the west coast and an upper wave attempts to carve out
over NM. Guidance has waffling around with snowfall over eastern NM
but confidence is low at this time.

Guyer

&&

.FIRE WEATHER...
Much colder temperatures are on tap for today as a mostly dry cold
front moves in from the north. Strong north winds will buffet the
eastern plains through the day while areas of light snow are
possible along the east slopes of the southern Sangre de Cristos,
Jemez and Sandia/Manzano mountains. A warming trend gets underway
Wednesday and Thursday underneath dry northwest flow aloft but high
temperatures remain at least several degrees below seasonal averages.

Northwest flow aloft continues during the weekend and into next week
with mostly dry upper-level troughs and the associated cold fronts
moving through Friday night and again on Monday.

33

&&

.AVIATION...
06Z TAF CYCLE
Strong west winds have started to taper off for most areas as the
main cold front progresses south-eastward through western and
central NM. A few sites like KSRR will continue to see strong SW
winds with gusts of 35 to 45 kts over the next couple of hours.
MVFR/IFR cigs and vsbys are now filtering into far northwestern NM,
including KFMN and KGUP and will remain in and out of IFR territory
well into the morning hours of Tuesday. Mtn obscurations with bkn/ovc
040-060 cigs will be likely along the central mtn chain through the
next few hours as well as the Pacific front works its way through. By
11Z-12Z the backdoor segment of the cold front will enter into far
northeast NM at KCAO and KRTN, working through to KLVS by 13Z, KTCC
by 14Z, and KROW by 18Z. A strong surge of cold northerly winds
20-25kts with gusts of 30-40kts will accompany this fropa. While
northwesterly winds will drop into the 10-20kt range across the west
and central areas, the east will continue to see strong northerly
winds through the day tomorrow before tapering off tomorrow evening.

24/RJH

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  39  14  37  18 /   5   0   0   0
Dulce...........................  35   7  31   7 /  10   5   0   0
Cuba............................  33  10  31  16 /  30   5   0   0
Gallup..........................  32   7  37  13 /   5   0   0   0
El Morro........................  33   3  37  11 /  10   0   0   0
Grants..........................  32  10  37  17 /  20   0   0   0
Quemado.........................  32  13  38  19 /  10   0   0   0
Glenwood........................  48  20  52  25 /   0   0   0   0
Chama...........................  29   3  30   6 /  40  10   0   0
Los Alamos......................  30  14  33  18 /  40  10   0   0
Pecos...........................  30  14  36  19 /  50  20   0   0
Cerro/Questa....................  24   6  29  11 /  50   5   0   0
Red River.......................  20   6  27  11 /  60  10   0   0
Angel Fire......................  23  -3  29   2 /  60  10   0   0
Taos............................  28   4  30   7 /  50   5   0   0
Mora............................  29  11  39  17 /  50  20   0   0
Espanola........................  35  15  37  18 /  30   5   0   0
Santa Fe........................  31  15  33  20 /  40  10   0   0
Santa Fe Airport................  33  14  34  17 /  30  10   0   0
Albuquerque Foothills...........  37  19  39  25 /  20  10   0   0
Albuquerque Heights.............  39  20  41  25 /  20  10   0   0
Albuquerque Valley..............  41  17  43  20 /  20  10   0   0
Albuquerque West Mesa...........  40  20  42  25 /  20  10   0   0
Los Lunas.......................  41  13  44  17 /  20   5   0   0
Rio Rancho......................  40  20  41  24 /  20  10   0   0
Socorro.........................  42  21  48  26 /  10   5   0   0
Sandia Park/Cedar Crest.........  31  16  34  22 /  40  20   0   0
Tijeras.........................  33  15  36  21 /  30  10   0   0
Moriarty/Estancia...............  34  13  38  18 /  40  20   0   0
Clines Corners..................  30  15  34  20 /  40  10   0   0
Gran Quivira....................  35  19  39  24 /  30  10   0   0
Carrizozo.......................  39  21  42  26 /  10   0   0   0
Ruidoso.........................  34  17  41  25 /  30  10   0   0
Capulin.........................  24   6  41  16 /  60   5   0   0
Raton...........................  29   9  44  18 /  50   5   0   0
Springer........................  32  13  46  20 /  30   5   0   0
Las Vegas.......................  29  14  41  20 /  30  10   0   0
Clayton.........................  32  16  47  24 /  30   5   0   0
Roy.............................  31  14  44  23 /  20   5   0   0
Conchas.........................  40  21  49  27 /  20   0   0   0
Santa Rosa......................  40  21  49  28 /  20   5   0   0
Tucumcari.......................  40  20  51  26 /  20   5   0   0
Clovis..........................  39  20  49  26 /  10   0   0   0
Portales........................  41  20  50  26 /  10   0   0   0
Fort Sumner.....................  42  21  51  28 /  20   0   0   0
Roswell.........................  49  23  54  30 /  10   0   0   0
Picacho.........................  43  22  50  32 /  10   5   0   0
Elk.............................  40  19  48  29 /  20   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ534-535.

Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ527-528-530-531.

Winter Weather Advisory until 11 AM MST this morning for the
following zones... NMZ510.

&&
Hazardous weather outlook, Jan 22, 3:47 AM MST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MST Tue Jan 22 2019

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
347 AM MST Tue Jan 22 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

North winds of 30 to 40 mph with gusts up to 55 mph will develop
over northeast and east central New Mexico today as a potent cold
front moves through the area. Snow showers, blowing snow, blowing
dust, and bitter wind chills will impact much of this area through
late this afternoon. Areas along the Colorado border, especially
I-25 through Raton Pass and U.S. 64/87 from Raton to Clayton may
experience travel impacts with low visibility in blowing snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

Guyer

Event by event

4 high wind, 2 winter weather. Local standard time, as filed.

Winter Weather, Raton Ridge/Johnson Mesa

When
January 22, 4:00 AM MST to 4:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Department of Highways

The combination of light snow, blowing snow, high winds, and frigid temperatures resulted in extremely hazardous travel conditions along Interstate 25 at Raton Pass. The highway was closed for much of the day.

Winter Weather, Union County

When
January 22, 5:00 AM MST to 5:00 PM MST
Where
Union County forecast zone
Reported by
Department of Highways

The combination of light snow, blowing snow, high winds, and frigid temperatures resulted in extremely hazardous travel conditions over many rural highways near the Colorado border. NM-456 was closed for the entire day and severe travel conditions were reported along U.S. 64/87.

High Wind, Raton Ridge/Johnson Mesa

When
January 22, 6:08 AM MST to 8:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
ASOS

The Raton airport reported peak sustained winds between 40 and 52 mph for a couple hours.

High Wind, Raton Ridge/Johnson Mesa

When
January 22, 6:43 AM MST to 8:29 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Raton airport reported peak wind gusts up to 61 mph for a couple hours.

High Wind, Union County

When
January 22, 11:08 AM MST to 1:08 PM MST
Where
Union County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

The Clayton airport reported peak sustained winds between 40 and 43 mph for a couple hours.

High Wind, Union County

When
January 22, 12:54 PM MST to 12:56 PM MST
Where
Union County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Clayton airport reported peak wind gusts up to 61 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793728, 793729, 793730, 793731, 793732, 793733.